Winter Storm, S Sierra Foothills
- When
- February 26, 2:00 PM PST to February 28, 12:00 PM PST
- Where
- S Sierra Foothills forecast zone
- Reported by
- Trained Spotter
A cold Pacific storm system brought 2 to 3 feet of snow to the Southern Sierra Nevada from the afternoon of the 26th until the morning of the 28th. The largest recorded amount was 36 inches at Huntington Lake (7000 feet msl).
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS HNX wrote it up.
A cold Pacific storm system brought 2 to 3 feet of snow to the Southern Sierra Nevada from the afternoon of the 26th until the morning of the 28th. The largest recorded amount was 36 inches at Huntington Lake (7000 feet msl). Snow was observed as low as 2000 feet msl in the foothills.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Hanford, CA wrote its last area forecast discussion before the first event at Feb 26, 9:28 AM PST, 4 hours 32 minutes earlier.
AREA FORECAST DISCUSSION...UPDATED NATIONAL WEATHER SERVICE HANFORD CA 928 AM PST MON FEB 26 2007 .UPDATE... AREA RADAR TRENDS INDICATE MOST OF THE PRECIP IS TO OUR NORTH THIS AM. HOWEVER IT IS EXPECTED TO MOVE SOUTH THROUGH THE DAY AS THE NEXT FRONT MOVES ONSHORE LATER THIS AFTERNOON AND BRINGS PRECIPITATION WITH IT. ALL WINTER STORM WARNINGS AND BEEN HOISTED BY THE MID SHIFT AND WE WILL SIT ON THEM AND WAIT FOR THE WEATHER TO COME IN. WILL LOWER THE WIND ADV IN THE DESERTS AS THE MESOWEST DATA NETWORK INDICATES THAT DESERT OBSERVATIONS HAVE DROPPED BELOW ADVISORY CRITERIA. PRECIP TODAY WILL REMAIN MAINLY NORTH OF FRESNO COUNTY AND WILL KEEP THE REST OF THE VALLEY DRY. SATELLITE PICS INDICATE CLOUDS RETURNING THIS AM TO THE AREA AND EXPECT COVERAGE TO INCREASE AS FRONT GETS CLOSER. NO CHANGES TO CURRENT FORECAST...EXCEPT MERCED MAY BE A LITTLE COOLER DUE TO INCREASED CLOUD COVER THIS AM. && .AIR QUALITY ISSUES... NONE && .PREV DISCUSSION... /ISSUED 406 AM PST MON FEB 26 2007/ UPDATE...MESONET SHOWS WINDS CONTINUING AT ADVISORY LEVELS OVER THE INDIAN WELLS VALLEY. HAVE EXTENDED THE WIND ADVISORY OR ZONE 98 IN RESPONSE. OVER ZONES 95 AND 99 WINDS HAVE SUBSIDED AND THE ADVISORY HAVE BEEN ALLOWED TO EXPIRE. PREV DISCUSSION... /ISSUED 319 AM PST MON FEB 26 2007/ SHORT TERM...RADAR CONTINUES TO SHOW ISOLATED SHOWERS OVER THE FAR NORTH, BUT BY FAR THE AREA IS DRY EARLY THIS MORNING. WINDS CONTINUE TO BLOW OVER THE SIERRA PEAKS AS THE FLOW IS VERY FAST FROM THE WEST. THE FORECAST IS RATHER TRICKY AS THERE IS NO REAL DEFINED AND DEVELOPED SYSTEM OUT IN THE PACIFIC HEADING TOWARD THE COAST. SATELLITE IMAGERY DOES HOWEVER SHOW A VERY STRONG JET STREAM ALIGNED ALONG 35N EXTENDING WELL BACK TO 150W. A DEEP COLD POOL IS NOTED AROUND THE CLOSED LOW CENTERED NEAR 45N/130W. THIS INCOMING SYSTEM WILL VERY LIKELY BE OROGRAPHICALLY ENHANCED AND JET STREAM DRIVEN WITH LOTS OF COLD AIR. FORECAST MODELS ALL AGREE THAT THE PROGGED PERPENDICULAR FLOW TO THE SIERRA WILL WRING OUT COPIOUS AMOUNTS OF PRECIPITATION AND THIS COMBINED WITH VERY COLD AIR SHOULD BRING SIGNIFICANT SNOW EVEN INTO THE FOOTHILLS OF THE SIERRA. HAVE UPGRADED THE WINTER STORM WATCH TO A WARNING IN THESE AREAS AS 2-3 FEET OF POWDER IS LIKELY OVER THE SIERRA AND OVER ONE FOOT OF SNOW IS LIKELY IN THE UPPER FOOTHILLS. AS IS THE CASE WITH STRONG WESTERLY FLOW ALOFT, THE ENHANCEMENT OF PRECIPITATION OVER THE SIERRA MANY TIMES OFFSETS THE RAIN SHADOWING EFFECT OVER THE SAN JOAQUIN VALLEY. I WOULDNT BE SURPRISED TO SEE MUCH OF THE SJV RECEIVE LIGHT PRECIPITATION, ALBEIT WIDESPREAD IN NATURE. OVER THE KERN COUNTY MOUNTAINS AND DESERT, THE RAIN SHADOW WILL PROBABLY BE PRONOUNCED OVER THE DESERT HOWEVER THE MOUNTAINS SHOULD PICK UP SEVERAL INCHES OF SNOW THROUGH EARLY WEDNESDAY. FORECAST MODELS PROG THE LOW TO SHIFT EAST LATER WEDNESDAY WITH ALL PRECIPITATION COMING TO AN END. LONG TERM...WEDNESDAY NIGHT THROUGH SUNDAY...MEDIUM RANGE MODELS ARE IN PRETTY GOOD AGREEMENT WITH RETURN OF A DRY WEATHER PATTERN ACROSS THE CWA THRU THE PERIOD. INITIALLY...UPPER LEVEL TROF IS POSITIONED OVER THE GREAT BASIN WED NIGHT WITH NW FLOW ALOFT PREVAILING IN ITS WAKE ACROSS CA THRU THU NIGHT. EPAC RIDGE IS PROGGED TO BUILD INTO CA BY FRIDAY AND RESIDE OVER THE STATE THRU SAT BEFORE SHIFTING INTO THE GREAT BASIN SUNDAY. TEMPS WILL AVERAGE SEVERAL DEGREES BELOW NORMAL THRU FRIDAY...THEN WARM TO SEASONABLE LEVELS DURING THE WEEKEND. AVIATION...MVFR AND AREAS OF IFR CONDITIONS OVER THE SOUTHERN SIERRA NEVADA IN RAIN AND SNOW MAINLY FROM FRESNO COUNTY NORTH THROUGH 00Z TUESDAY. WIDESPREAD IFR IN RAIN AND HIGHER ELEVATION SNOW DEVELOPING IN THE FOOTHILLS AND MOUNTAINS THIS EVENING WITH LOCAL MVFR ELSEWHERE EXCEPT FOR THE KERN COUNTY DESERT WHERE VFR CONDITIONS WILL CONTINUE THROUGH 12Z TUESDAY. AIR QUALITY ISSUES... NONE && .HNX WATCHES/WARNINGS/ADVISORIES... WINTER STORM WARNING FROM 6 PM THIS EVENING TO 6 AM PST WEDNESDAY FOR CAZ093-094-096-097. WIND ADVISORY UNTIL 10 AM PST THIS MORNING FOR CAZ098. && JDB/DUDLEY/DURFEE WEATHER.GOV/HANFORD
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE HANFORD CA 1040 AM PST MON FEB 26 2007 CAZ093-094-096-097-271300- MARIPOSA MADERA AND FRESNO COUNTY FOOTHILLS- TULARE COUNTY FOOTHILLS- SIERRA NEVADA FROM YOSEMITE TO KINGS CANYON- TULARE COUNTY MOUNTAINS- 1040 AM PST MON FEB 26 2007 THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE SIERRA NEVADA FROM YOSEMITE TO KINGS CANYON...THE TULARE COUNTY MOUNTAINS AND THE FOOTHILLS OF MARIPOSA...MADERA...FRESNO AND TULARE COUNTIES. .DAY ONE...TODAY AND TONIGHT A WINTER STORM WARNING IS IN EFFECT STARTING AT 6 PM TONIGHT. PLEASE REFER TO THE LATEST WINTER WEATHER MESSAGE ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN HANFORD AT /WWUS46 KHNX/ OR /SFOWSWHNX/ FOR FURTHER DETAILS. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY A WINTER STORM WARNING IS IN EFFECT THROUGH 6 AM PST WEDNESDAY. AGAIN PLEASE REFER TO THE LATEST WINTER WEATHER MESSAGE ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN HANFORD AT /WWUS46 KHNX/ OR /SFOWSWHNX/ FOR FURTHER DETAILS. .SPOTTER INFORMATION STATEMENT... WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER CONDITIONS TO THE SAN JOAQUIN VALLEY NATIONAL WEATHER SERVICE OFFICE. WEATHER.GOV/HANFORD CAZ089>092-271300- WEST CENTRAL SAN JOAQUIN VALLEY-EAST CENTRAL SAN JOAQUIN VALLEY- SOUTHWESTERN SAN JOAQUIN VALLEY-SOUTHEASTERN SAN JOAQUIN VALLEY- 1040 AM PST MON FEB 26 2007 THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE CENTRAL AND SOUTHERN SAN JOAQUIN VALLEY. .DAY ONE...TODAY AND TONIGHT NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY A STORM SYSTEM IN THE PACIFIC WILL BRING THE CHANCE FOR THUNDERSTORMS TO CENTRAL CALIFORNIA ON TUESDAY. VERY COLD AIR IN THE UPPER LEVELS OF THE ATMOSPHERE WILL ALLOW FOR UNSTABLE CONDITIONS THAT WILL BE CONDUCIVE FOR THE DEVELOPMENT OF THUNDERSTORMS TUESDAY...MAINLY DURING THE AFTERNOON AND EVENING HOURS ACROSS THE CENTRAL AND SOUTHERN SAN JOAQUIN VALLEY. AT THIS TIME...THE MOST LIKELY AREA TO SEE ANY THUNDERSTORMS LOOKS TO BE FROM FRESNO COUNTY NORTHWARD. THUNDERSTORMS WILL HAVE THE CAPABILITY TO PRODUCE LOCALLY HEAVY DOWNPOURS...DANGEROUS LIGHTNING...SMALL HAIL AND GUSTY WINDS. .SPOTTER INFORMATION STATEMENT... WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER CONDITIONS TO THE SAN JOAQUIN VALLEY NATIONAL WEATHER SERVICE OFFICE. WEATHER.GOV/HANFORD MORSE
3 winter storm, 1 heavy snow. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in California in 2007Every state in 2007This day in weather historyWarnings in California, February 2007
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 9891, 9892, 9893, 9894.